Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 15, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 3, 2015, 5:34 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2015, 5:34 PM CDT (22:34 UTC)
- Expired
- May 3, 2015, 6:03 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:34 PM CDT | TORNADO | 2 E Terril, IA | ON GROUND FOR 2 MINUTES OVER OPEN FIELD. |
| May 3, 5:45 PM CDT | HAIL 1 | Terril, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059
WUUS53 KFSD 032234
SVRFSD
IAC041-059-032315-
/O.NEW.KFSD.SV.W.0015.150503T2234Z-150503T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT SUN MAY 3 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DICKINSON COUNTY IN NORTHWESTERN IOWA...
NORTHEASTERN CLAY COUNTY IN NORTHWESTERN IOWA...
* UNTIL 615 PM CDT
* AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TERRIL...OR
7 MILES SOUTHWEST OF ESTHERVILLE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN DICKINSON AND NORTHEASTERN CLAY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4322 9505 4338 9513 4345 9492 4325 9491
TIME...MOT...LOC 2233Z 251DEG 27KT 4335 9496
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
771
WWUS53 KFSD 032252
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT SUN MAY 3 2015
IAC041-059-032315-
/O.CON.KFSD.SV.W.0015.000000T0000Z-150503T2315Z/
DICKINSON IA-CLAY IA-
552 PM CDT SUN MAY 3 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN DICKINSON AND NORTHEASTERN CLAY COUNTIES...
AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ESTHERVILLE...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 545 PM CDT 1 INCH HAIL WAS REPORTED IN
TERRIL.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARNOLDS PARK...OKOBOJI...TERRIL AND SUPERIOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4322 9505 4338 9513 4345 9492 4325 9491
TIME...MOT...LOC 2251Z 251DEG 27KT 4339 9478
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JM028
WWUS53 KFSD 032303
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN MAY 3 2015
IAC041-059-032313-
/O.CAN.KFSD.SV.W.0015.000000T0000Z-150503T2315Z/
DICKINSON IA-CLAY IA-
603 PM CDT SUN MAY 3 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4322 9505 4338 9513 4345 9492 4325 9491
TIME...MOT...LOC 2300Z 251DEG 27KT 4342 9466
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:24 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 3, 3:24 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 324 PM CDT SUN MAY 3 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 323 PM CDT SUN MAY 3 2015 HAVE SEEN SCATTERED SPRINKLES/LIGHT SHOWERS DEVELOP OVER THE WESTERN CWA ALONG ELEVATED BOUNDARY AHEAD OF THE MID LEVEL WAVE. UPDATED GRIDS TO PROGRESS THIS ACTIVITY EASTWARD ACROSS THE AREA THIS AFTERNOON...WITH CONVECTIVE POTENTIAL GRADUALLY INCREASING ACROSS SOUTHEAST HALF OF THE FORECAST AREA AS THE ELEVATED FRONT WORKS INTO MORE UNSTABLE AIR MASS. SURFACE BASED STORMS MAY BE TOUGHER TO COME BY...AS SURFACE CONVERGENCE SOMEWHAT ILL-DEFINED WITH BROAD AREA OF WEAK/VARIABLE FLOW AHEAD OF THE BOUNDARY... LOCATED SOUTH OF KYKN-KFSD-KTKC LINE AT 18Z. ISOLATED SEVERE STILL APPEAR POSSIBLE ACROSS THE SOUTHEAST...WITH RECENT HRRR MODEL RUNS INDICATING A POTENTIAL FOR WIND THREAT ASSOCIATED WITH COLD POOL AHEAD OF ELEVATED STORMS AS THEY TRACK ACROSS EXTREME SOUTHEAST SD/NORTHWEST IA. NOT WHOLLY CONVINCED THIS WILL PAN OUT...BUT DOES NOT SEEM ENTIRELY UNREASONABLE GIVEN HIGHER-BASED STORMS WITH DRIER AIR UNDERCUTTING BEHIND SURFACE BOUNDARY...SO WILL DEFINITELY NEED TO MONITOR THROUGH THE LATE AFTERNOON/EARLY EVENING. OVERALL CONVECTIVE CHANCES SHOULD WANE AFTER 02Z-03Z AS THE WAVE PASSES BY...WITH OVERNIGHT HOURS INTO EARLY MONDAY MORNING EXPECTED TO BE DRY ACROSS THE AREA. INCREASING ISENTROPIC LIFT AHEAD OF BROAD WAVE SHOULD BEGIN TO SPREAD PRECIP BACK INTO SOUTHERN PARTS OF THE AREA MONDAY AFTERNOON...WITH MAIN QUESTION BEING HOW QUICKLY IT EXPANDS TO THE NORTHEAST THE DRY LOW LEVEL EAST-NORTHEAST FLOW FIRMLY IN PLACE. WILL HOLD GENERALLY SOUTHWEST OF KHON-KFSD-KSPW LINE...SUPPORTED BY GREATER MODEL CONSENSUS OF NAM/ECMWF/GEM. MONDAY SHOULD BE A COOLER DAY...WITH THICKER CLOUDS HOLDING TEMPS IN THE 60S THROUGH THE MISSOURI VALLEY...WITH LOWER 70S MORE PREVALENT TO THE NORTHEAST. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 323 PM CDT SUN MAY 3 2015 ON MONDAY NIGHT AND TUESDAY A WARM FRONT BEGINS TO LIFT NORTHWARD THROUGH NEBRASKA...WITH INCREASING MIDLEVEL THETA E ADVECTION ACROSS OUR AREA DURING THE PERIOD. WITH THIS WILL HAVE INCREASING PRECIPITATION CHANCES...ESPECIALLY IN OUR SOUTH AND EAST. INSTABILITY IS NOT ESPECIALLY IMPRESSIVE SO STAYED MAINLY WITH ISOLATED THUNDER...ALTHOUGH IT DOES LOOK TO BE A LITTLE MORE UNSTABLE IN OUR SOUTH ON TUESDAY AFTERNOON. HIGHS ON TUESDAY WILL MAINLY BE UPPER 60S TO LOWER 70S...THOUGH AREAS THROUGH THE LOWER MO RIVER VALLEY MAY APPROACH 80. ON WEDNESDAY A MORE SIGNIFICANT VORT LOBE BEGINS TO LIFT OUT OF THE WESTERN CONUS UPPER LEVEL TROUGH AND INTO THE CENTRAL AND NORTHERN PLAINS. THIS WILL MOSTLY LIKELY BRING MORE SIGNIFICANT PRECIPITATION TO THE AREA FOR LATER ON WEDNESDAY INTO WEDNESDAY NIGHT. WHILE IT WILL BE FAIRLY UNSTABLE ON WEDNESDAY...SHEAR IS RATHER UNIMPRESSIVE...BUT THERE WILL MOST LIKELY BE THUNDERSTORMS AROUND. HIGHS AGAIN WILL BE RUNNING LOWER TO MID 70S. RAIN CHANCES THEN CONTINUE INTO THURSDAY WHEN A SURFACE FRONTAL BOUNDARY SWINGS ACROSS THE AREA AS THE UPPER LEVEL SHORTWAVE PULLS OFF INTO THE WESTERN GREAT LAKES REGION. MAY FINALLY BEGIN TO DRY OUT BY THURSDAY NIGHT AND FRIDAY AS HIGH PRESSURE BEGINS TO BUILD BACK INTO THE REGION BEHIND THE EXITING SYSTEM. SLIGHTLY COOLER AIR FILTERS INTO THE AREA FOR FRIDAY...THOUGH STILL LOOKING AT HIGHS MID 60S TO LOWER 70S. RAIN DOES LOOK TO RETURN BY NEXT WEEKEND HOWEVER AS ANOTHER UPPER LEVEL LOW LIFTS OUT OF THE WESTERN CONUS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 147 PM CDT SUN MAY 3 2015 CONVECTIVE CHANCES THROUGH THE AFTERNOON/EARLY EVENING...ALONG WITH GUSTY POST-FRONTAL SURFACE WINDS...ARE PRIMARY CONCERNS FOR THIS TAF PERIOD. CONVECTIVE THREAT SOMEWHAT ILL-DEFINED AS COOL FRONT WORKS THROUGH MODERATELY UNSTABLE AIR MASS IN NORTHWEST IOWA THIS AFTERNOON. SCATTERED THUNDERSTORMS STILL APPEAR POSSIBLE IN AREAS SOUTH/EAST OF KFSD AND WILL MAINTAIN DRY FORECAST FOR KFSD AS THIS POINT...THOUGH POTENTIAL FOR ISOLATED ELEVATED SHRA/TSRA FOR AN HOUR OR TWO IN THE LATE AFTERNOON. GREATER CHANCE FOR THE KSUX AREA IN THE EARLY EVENING AS ELEVATED FRONT WORKS THROUGH THE AREA. LATE AFTERNOON/EVENING THUNDERSTORM ACTIVITY COULD PRODUCE VARIABLE GUSTY WINDS...POSSIBLY IN EXCESS OF 40KT...THOUGH LOWER CONFIDENCE IN TIMING/LOCATION OF WIND THREAT PRECLUDES MENTION IN TAFS AT THIS TIME. POST-FRONTAL WINDS GUSTING 20-30KT MORE WIDESPREAD AND EXPECTED TO PERSIST INTO THE EVENING BEFORE DIMINISHING AFTER DARK. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JM AVIATION...JH
Hazardous weather outlook, May 3, 1:09 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 109 PM CDT SUN MAY 3 2015 MNZ071-072-080-097-SDZ038>040-050-052>065-041815- LINCOLN MN-LYON MN-MURRAY-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS- GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON- HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- 109 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY SUNDAY AFTERNOON...WITH STRONG AND GUSTY NORTHERLY WINDS AND LOWEST AFTERNOON HUMIDITY FROM 22 TO 32 PERCENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ013-014-020>022-031-032-NEZ014-041815- O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DAKOTA- 109 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. A STRONG TO SEVERE STORM IS POSSIBLE. THE PRIMARY RISK APPEARS TO BE LARGE HAIL UP TO PING PONG BALL SIZE AND DAMAGING WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND 9 PM THIS EVENING. IAZ001>003-012-MNZ081-089-090-098-NEZ013-SDZ066>071-041815- LYON IA-OSCEOLA-DICKINSON-SIOUX-COTTONWOOD-NOBLES-JACKSON-ROCK- DIXON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 109 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. A STRONG TO SEVERE STORM IS POSSIBLE. THE PRIMARY RISK APPEARS TO BE LARGE HAIL UP TO PING PONG BALL SIZE AND DAMAGING WIND GUSTS TO AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE PROBABLE NEXT WEEK. THE RISK FOR SEVERE STORMS THROUGH THE MIDDLE OF THE WEEK IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.